Kansas, 2008

High Wind in Kansas, November 6, 2008

November 6, 2008 · NWS ICT · 7 events in 7 counties and zones

Strong gradient winds howled across Central Kansas as a strong cold front moved across the area.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

Strong gradient winds howled across Central Kansas as a strong cold front moved across the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Nov 6, 5:27 AM CST, 3 hours 57 minutes earlier.

Area forecast discussion, Nov 6, 5:27 AM CST, 3 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
527 AM CST THU NOV 6 2008

&&

.AVIATION...12Z TAFS KRSL/KSLN/KHUT/KICT/KCNU
ONLY AVIATION CONCERN WILL BE VERY GUSTY W-NWRLY WINDS TODAY. DEEP
UPPER LOW TO MOVE FROM NRN PLAINS TO UPR MS VLY FROM TODAY INTO
TONIGHT. STRONGEST PRESSURE GRADIENT/STEEPEST 1000-850 MIXING TO
OCCUR FROM LATE AM INTO THE PM HOURS BEFORE SUBSIDING SOME
TONIGHT. GUSTS OF 35-40KT LIKELY IN CNTRL/S-CNTRL KS...BEFORE
DIMINISHING THIS EVE. VFR CIGS (5000-7000FT) EXPECTED TO IMPACT
CNTRL KS IN ASSOCIATION WITH WRAP-AROUND CLOUD COVER.

JMC

&&

.PREV DISCUSSION... /ISSUED 310 AM CST THU NOV 6 2008/

SYNOPSIS...
WATER VAPOR IMAGERY VIVIDLY DISPLAYING DEEP INTENSE TROPOSPHERIC CYCLONE
CENTERED OVER THE SD/NEBRASKA BORDER EARLY THIS MORNING. THIS FEATURE IS
ENABLING A STRONG COLD FRONT TO SURGE E/SE ACROSS THE KS/MO BORDER WHERE
A FEW SCATTERED -SHRA WERE LINGERING AT 2 AM CST. THE INTENSE CYCLONE
WILL DRIFT VERY SLOWLY E TODAY & MAY DEEPEN EVEN FURTHER AS IT VENTURES
OVER THE MN/IA BORDER TONIGHT. THIS WILL INDUCE STRONG NW WINDS TO WHIP
ACROSS CENTRAL & MUCH OF SC KS TODAY. IN CENTRAL KS...CONCERN EXISTS FOR
THE WINDS TO REACH HIGH WIND WARNING CRITERIA.

DISCUSSION...
TODAY:
PER SYNOPSIS...AN UPGRADE FROM A WIND ADVISORY TO A HIGH WIND WARNING
WAS GREATLY CONSIDERED FOR CENTRAL KS (ESPECIALLY WITH MOMENTUM TRANSFER
WINDS OF 45 KTS PROGGED OVER KRSL THAT...WITH DRY ADIABATIC LAPSE RATES
ARE LIKELY TO REACH THE DECK. HOWEVER...THE AFORE-MENTIONED CYCLONE WILL
SPREAD AMPLE STRATOCU 5,000 FEET SE OVER CENTRAL KS & THIS SHOULD PROVE
AN INHIBITOR TO SUSTAINED WINDS >=40MPH BEING REALIZED. THEREFORE HAVE
CHECKED SWING ON UPGRADING BUT IT SHOULD BE A WARNING TRACK SHOT. THE
WIND ADVISORY IS BEING EXTENDED AS FAR SE AS KINGMAN & SEDGWICK
COUNTIES. THE SCATTERED -SHRA OCCURRING OVER CHASE COUNTY ARE SURGING NE
45MPH ARE IN ASSOCIATION WITH AN INTENSE PV ANOMALY SPRINTING E/NE OVER
NRN OK & WILL BE NE OF KICT COUNTRY BY 4 AM. WITH MUCH DRIER AIR SURGING
E/SE INTO SE KS A DRY FORECAST IS SLATED FOR ALL AREAS.

TONIGHT:
WITH THE LWR-DECK GRADIENT GRADUALLY SLACKENING THIS EVENING...NW WINDS
WILL DIMINISH BUT SHOULD STILL REMAIN QUITE BRISK OVER CENTRAL KS. THE
DOWNSLOPE COMPONENT WILL KEEP TEMPERATURES SOMEWHAT IN CHECK.

THIS WEEKEND-EARLY NEXT WEEK:
NICE WEATHER SLATED FOR ALL AREAS UNTIL SUNDAY NIGHT...WHEN A VIGOROUS
MID-UPR DECK TROF STRENGTHENS AS IT MOVES E/SE ACROSS THE PACIFIC COAST.
ALTHOUGH THIS SYSTEM WONT BE NEARLY AS STRONG AS ITS PREDECESSOR OF
THIS WEEK...IT WILL NONE-THE-LESS LWR-DECK CYCLOGENESIS OVER THE SWRN
PLAINS THATLL TRANSITION WHAT HAD BEEN A PERSISTENT NW LWR-DECK FLOW
INTO AN ELY VARIANT. THE UPSLOPE WILL INCREASE WHILE BACKING TO THE NE
EARLY MON MORNING...SETTING THE STAGE FOR WHAT SHOULD BE A DAMP START
TO THE WORK-WEEK. HAVE LEFT INHERITED MAXES ALONE FOR TIME BEING...BUT
WOULD NOT BE SURPRISED IF SUCCESSORS LOWER MONS HIGHS AS THE PICTURE
COMES INTO BETTER FOCUS.

AVIATION...06Z TAFS KRSL/KSLN/KHUT/KICT/KCNU

THE MAIN CONCERN INITIALLY IS THE TIMING OF WHEN THE RAIN SHIELD
WILL MOVE OUT OF THE TAF SITES. WE ARE PLANNING ON TAKING OUT THE
MENTION OF RAIN BY 09Z OR SO AT THE HUT/ICT AND CNU TAF SITES.
OTHERWISE...A VERY WINDY IS EXPECTED TOMORROW WITH GOOD MOMENTUM
TRANSFER EXPECTED...ESPECIALLY IF THERE A QUITE A FEW BREAKS IN
THE CLOUDS. RSL AND SLN TAF SITES MAY EVEN SEE SUSTAINED SPEEDS OF
30-35KTS WITH GUSTS TO 45KTS BY MID MORNING.

COX

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    59  38  55  35 /  10  10   0   0
HUTCHINSON      57  37  53  34 /  10  10   0   0
NEWTON          58  38  52  34 /  10  10  10   0
ELDORADO        58  38  52  35 /  10  10  10   0
WINFIELD-KWLD   62  39  57  35 /   0   0   0   0
RUSSELL         54  35  52  33 /  10  10   0   0
GREAT BEND      55  36  54  33 /  10  10   0   0
SALINA          55  36  51  34 /  10  10  10   0
MCPHERSON       57  37  52  34 /  10  10   0   0
COFFEYVILLE     64  40  55  35 /  10   0  10   0
CHANUTE         60  39  52  34 /  10  10  10   0
IOLA            59  38  51  34 /  10  10  10   0
PARSONS-KPPF    62  40  53  34 /  10  10  10   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY FROM 8 AM THIS MORNING TO 5 PM CST THIS AFTERNOON
FOR KSZ032-033-047>052-067-068-082-083.

&&
Hazardous weather outlook, Nov 6, 5:29 AM CST, 3 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
529 AM CST THU NOV 6 2008

KSZ032-033-047>053-067>072-082-083-091>096-098>100-071130-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
529 AM CST THU NOV 6 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL AND SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

STRONG WEST TO NORTHWEST WINDS WILL WHIP ACROSS ALL OF CENTRAL AND
MUCH OF SOUTH-CENTRAL KANSAS TODAY. PLEASE REFER TO THE WIND
ADVISORY FOR DETAILS.

A VERY HIGH FIRE DANGER EXISTS ACROSS THESE AREAS THROUGH EARLY THIS
EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A HIGH FIRE DANGER WILL EXIST ACROSS ALL OF CENTRAL AND SOUTH CENTRAL
KANSAS ON FRIDAY.

THERE CONTINUES TO BE A SLIGHT CHANCE FOR SNOW...OR RAIN MIXED WITH
SNOW...IN CENTRAL KANSAS MONDAY NIGHT. HOWEVER THE CHANCES FOR ANY
MEASURABLE ACCUMULATION ARE LOW.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT
(LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

ES

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 high wind. Local standard time, as filed.

High Wind, McPherson

When
November 6, 9:24 AM CST to 3:00 PM CST
Where
McPherson forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Broadcast Media
Coordinates
38.392, -97.648 (the zone’s center; the record gives no point)

A 59 mph wind gust was measured at Windom Elementary School. Report courtesy KSN channel three.

High Wind, Reno

When
November 6, 9:53 AM CST to 3:00 PM CST
Where
Reno forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.953, -98.086 (the zone’s center; the record gives no point)

Widespread wind gusts of 60 mph were relayed from across the county.

High Wind, Barton

When
November 6, 9:55 AM CST to 3:00 PM CST
Where
Barton forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
AWOS
Coordinates
38.479, -98.756 (the zone’s center; the record gives no point)

High Wind, Rice

When
November 6, 10:16 AM CST to 3:00 PM CST
Where
Rice forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.347, -98.201 (the zone’s center; the record gives no point)

Widespread wind gusts of 60 mph were relayed from across the county.

High Wind, Ellsworth

When
November 6, 10:33 AM CST to 3:00 PM CST
Where
Ellsworth forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.697, -98.205 (the zone’s center; the record gives no point)

Widespread wind gusts of 60 mph were relayed from across the county.

High Wind, Russell

When
November 6, 10:56 AM CST to 3:00 PM CST
Where
Russell forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
ASOS
Coordinates
38.915, -98.762 (the zone’s center; the record gives no point)

High Wind, Lincoln

When
November 6, 11:18 AM CST to 3:00 PM CST
Where
Lincoln forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.045, -98.208 (the zone’s center; the record gives no point)

Widespread wind gusts of 60 mph were relayed from across the county.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2008Every state in 2008This day in weather historyWarnings in Kansas, November 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 136627, 136628, 136632, 136629, 136630, 136633, 136631.